Alert archive / Oregon / Frost Advisories in 2016

Frost Advisory 2, NWS Medford, OR

January 31, 2016Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Jan 31, 2016, 2:00 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 1, 2016, 2:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2016, 2:00 PM PST (22:00 UTC)
In effect from
Feb 1, 2016, 2:00 AM PST
Expired
Feb 1, 2016, 8:00 AM PST
In force
6 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS76 KMFR 312200
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST SUN JAN 31 2016

ORZ021-022-011600-
/O.NEW.KMFR.FR.Y.0002.160201T1000Z-160201T1600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...COQUILLE
200 PM PST SUN JAN 31 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PST MONDAY. 

* TEMPERATURE: LOW TEMPERATURES WILL RANGE FROM 32 TO 36 DEGREES.

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...COQUILLE....
  BROOKINGS.

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNCOVERED.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

STOCKTON
1 follow-up statement
329 
WWUS76 KMFR 011558
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
758 AM PST MON FEB 1 2016

ORZ021-022-011700-
/O.EXP.KMFR.FR.Y.0002.000000T0000Z-160201T1600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...COQUILLE
758 AM PST MON FEB 1 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING. 

$$

STOCKTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Jan 31, 8:00 AM PST, 6 hours earlier.

Area forecast discussion, Jan 31, 8:00 AM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
800 AM PST SUN JAN 31 2016

.DISCUSSION...31/12Z NAM IN. 31/12Z GFS IN THROUGH 84HR.

THE NORTHERN HEMISPHERIC CHART SHOWS A 5 WAVE PATTERN AROUND THE
GLOBE...WHICH IS GENERALLY A PROGRESSIVE PATTERN. THERE IS A
MODERATE AMOUNT OF LONGITUDINAL FLOW AND A MODERATE JET STREAM
NOW CENTERED OVER CENTRAL CALIFORNIA. SOUTHERN OREGON AND EXTREME
NORTHERN CALIFORNIA ARE ON THE COLD SIDE OF THE JET WITH COLD
TEMPERATURES AND LOW SNOW LEVELS.

LOOKING CLOSER IN...A WEAK LONG WAVE TROUGH OFFSHORE WILL EJECT A
FEW MORE SHORT WAVES OUR WAY WITH MOST OF THE ENERGY STREAMING
INTO CENTRAL CALIFORNIA. IT WILL BE SHOWERY TODAY WITH THE BULK OF
THE PRECIPITATION FALLING ALONG THE COAST...IT WILL BE VERY LIGHT
ELSEWHERE. SNOW LEVELS WILL BE LOW...IN THE 1500-2500 FOOT RANGE.
THERE IS ALSO THE POSSIBILITY OF ISOLATED THUNDERSTORMS ALONG THE
COAST AND OFFSHORE.

THE LONG WAVE TROUGH WILL MOVE INLAND TODAY AND A LONG WAVE RIDGE
WILL BUILD INTO THE AREA. THE LAST OF THE SHORT WAVES MOVING DOWN
THE BACK SIDE OF THE TROUGH WILL MOVE OFF TO THE EAST BY MONDAY
AFTERNOON. SCATTERED LIGHT SHOWERS...PEAKING WITH WHAT AFTERNOON
HEATING THERE IS...WILL PERSIST INTO THIS EVENING. SHOWERS WILL
DIMINISH TONIGHT...BUT WON'T CUT OFF COMPLETELY...THERE WILL BE
ANOTHER ROUND MONDAY.

A STRONG SHORT WAVE WILL MOVE OVER THE TOP OF THE RIDGE AND
ONSHORE LATE MONDAY NIGHT INTO TUESDAY MORNING. THE WAVE WILL
WEAKEN AS IT MOVES IN AND WON'T AMOUNT TO MUCH BY THE TIME IT GETS
HERE. IT WILL SLOW DOWN AND WEAKEN AS IT MOVES THROUGH THE
AREA...MOVING OUT TO THE EAST TUESDAY NIGHT. THIS WILL BRING A
ROUND OF ENHANCED SHOWER ACTIVITY LATE MONDAY NIGHT THROUGH
TUESDAY EVENING...ONCE AGAIN MOSTLY NEAR THE COAST. IT STILL WON'T
AMOUNT TO MUCH THOUGH...FLOODING IS NOT A CONCERN HERE. AN
OFFSHORE RIDGE WILL MOVE IN TUESDAY NIGHT INTO WEDNESDAY.

THE PATTERN WILL REMAIN PROGRESSIVE...AND THE RIDGE AXIS WILL
BREAK TO THE EAST OF THE CWA WEDNESDAY. THE NEXT LONG WAVE TROUGH
WILL MOVE IN RIGHT BEHIND IT...MOVING ONSHORE WEDNESDAY NIGHT. IT
WILL PUSH A COLD FRONT ONSHORE WEDNESDAY AFTERNOON. THE GFS AND EC
SOLUTIONS DIFFER SIGNIFICANTLY ON THE TRAJECTORY OF THIS SYSTEM.
IF THE GFS VERIFIES...THIS WILL BRING A ROUND OF HEAVIER AND
WIDESPREAD PRECIPITATION TO THE AREA. IT WILL BE A SIGNIFICANT
SYSTEM...BUT ONCE AGAIN NO FLOODING IS EXPECTED. IF THE EC
VERIFIES WITH A MORE NORTHERLY TRACK...THE BULK OF THE
ENERGY...AND PRECIPITATION...WILL GO NORTH OF THE CWA WITH
LIGHTER PRECIPITATION DOWN HERE.

AFTER THAT...A STRONGER RIDGE WILL BUILD INTO THE AREA...BRINGING
A DRY STRETCH FOR THURSDAY AND FRIDAY WITH WARMER TEMPERATURES. A
WEAK SYSTEM WILL MOVE THROUGH SATURDAY WITH LIGHT PRECIPITATION.
A STRONG RIDGE WILL THEN MOVE IN...AND IT LOOKS TO BE DRY FROM
SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...FOR THE 31/12Z TAF CYCLE...LIFR CIGS ARE EXPECTED TO
PERSIST IN THE WESTSIDE VALLEYS, INCLUDING ROSEBURG AND MEDFORD FOR
MOST OF THE MORNING. LATEST GUIDANCE SHOWS CONDITIONS IMPROVING FOR
BOTH LOCATIONS BETWEEN 20-22Z. CURRENT TAF'S FOR BOTH THESE AREAS
REFLECT THIS, BUT CONFIDENCE ON THE TIMING IS LOW TO MODERATE.
CONDITIONS SHOULD IMPROVE TO MOSTLY VFR THIS AFTERNOON. HOWEVER
OCCASIONAL MVFR ARE POSSIBLE IN SHOWERS. ALSO SMALL HAIL AND A FEW
LIGHTNING STRIKES WILL BE POSSIBLE ALONG AND NEAR THE COAST IN THE
MORNING AND OVER THE INTERIOR IN THE AFTERNOON AND EVENING.
-PETRUCELLI

&&

.MARINE...UPDATED 300 AM PST SUN 31 JAN 2016...OFFSHORE HIGH
PRESSURE WILL PERSIST THROUGH TONIGHT. A COLD AIR MASS REMAINS OVER
THE WATERS TODAY RESULTING IN SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS INTO THIS EVENING. STEEP WEST SWELL REMAINS TODAY AND
NORTH WINDS WILL INCREASE AND COULD BRIEFLY REACH SMALL CRAFT LATE
THIS AFTERNOON AND EVENING, ESPECIALLY OVER THE SOUTHERN OUTER
WATERS RESULTING IN A MODERATE CHOP. WEAK HIGH PRESSURE BUILDS OVER
THE WATERS MONDAY WITH CALMER SEAS AND LIGHTER WINDS. A WEAK FRONT
WILL ARRIVE TUESDAY MORNING WITH WINDS INCREASING TO NEAR SMALL
CRAFT ADVISORY CRITERIA. MODELS ARE HINTING AT A LARGE LONG PERIOD
WEST SWELL MOVING INTO THE WATERS WEDNESDAY NIGHT AND LASTING
THROUGH THURSDAY EVENING. AT THIS TIME, SWELL HEIGHT IS EXPECTED TO
BE NEAR 15 FEET WITH A PERIOD OF 17 TO 18 SECONDS, BUT THIS COULD
CHANGE SO STAY TUNED FOR UPDATES ON THIS. -PETRUCELLI

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
        UNTIL 10 PM PST THIS EVENING FOR PZZ350-356-370-376.

15/15/15

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:02 PM PSTGale WatchMFR35 hr
Jan 31, 3:02 PM PSTHazardous Seas WatchMFR35 hr

Nearby

Frost Advisories in Oregon, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.